Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 1, NWS Topeka, KS

January 14, 20148 counties in Kansas

NWS Topeka, KS issued this wind advisory at Jan 14, 2014, 2:58 AM CST for 8 counties in Kansas. It took effect at Jan 14, 2014, 9:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2014, 2:58 AM CST (08:58 UTC)
In effect from
Jan 14, 2014, 9:00 AM CST
Expired
Jan 14, 2014, 4:56 PM CST
In force
8 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WWUS73 KTOP 140858
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
258 AM CST TUE JAN 14 2014

...WIND ADVISORY IN EFFECT FROM 9 AM CST THROUGH 5 PM CST...

.A DEEPENING AREA OF LOW PRESSURE ACROSS EASTERN IOWA WILL CAUSE
NORTHWEST WINDS TO INCREASE TO 30 TO 35 MPH...WITH GUSTS OF 40 TO
45 MPH DURING THE MID MORNING HOURS AND CONTINUING INTO THE
AFTERNOON HOURS.

KSZ008>012-020-021-034-142200-
/O.NEW.KTOP.WI.Y.0001.140114T1500Z-140114T2300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER
258 AM CST TUE JAN 14 2014

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON. 

* TIMING...NORTHWEST WINDS WILL BECOME STRONG AFTER 9 AM CST AND
  CONTINUE THROUGH THE AFTERNOON HOURS.

* WINDS...NORTHWEST WINDS WILL RANGE FROM 30 TO 35 MPH WITH GUSTS
  OF 40 TO 45 MPH.

* IMPACTS...STRONG NORTHWEST WINDS WILL MAKE DRIVING DIFFICULT FOR
  HIGHER PROFILE VEHICLES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
826 
WWUS73 KTOP 142128 AAA
NPWTOP

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CST TUE JAN 14 2014

...WIND ADVISORY REMAINS IN EFFECT THROUGH 5 PM CST...

KSZ008>012-020-021-034-142300-
/O.CON.KTOP.WI.Y.0001.000000T0000Z-140114T2300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER
328 PM CST TUE JAN 14 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* TIMING...NORTHWEST WINDS CONTINUE TO BE STRONG AND GUSTY THROUGH THE
  LATE AFTERNOON HOURS.

* WINDS...NORTHWEST WINDS RANGE FROM 30 TO 35 MPH WITH GUSTS OF
  40 TO 45 MPH.

* IMPACTS...STRONG NORTHWEST WINDS WILL MAKE DRIVING DIFFICULT 
  FOR HIGHER PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
404 
WWUS73 KTOP 142256
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CST TUE JAN 14 2014


KSZ008>012-020-021-034-150000-
/O.CAN.KTOP.WI.Y.0001.000000T0000Z-140114T2300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER
456 PM CST TUE JAN 14 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

THE GUSTY NORTHWESTERLY WINDS HAVE WEAKENED SOME LATE THIS
AFTERNOON AND ARE EXPECTED TO SIGNIFICANTLY DIMINISH BY EARLY THIS
EVENING AS GUSTS DROP OF TO 15 TO 20 MPH. AS A RESULT...THE WIND
ADVISORY HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jan 13, 11:44 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 13, 11:44 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CST Mon Jan 13 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 242 PM CST MON JAN 13 2014

Cooler airmass has moved into the area behind the overnight wave,
but sunny skies and southwest winds have helped mix out high
temperatures into the upper 40s to low 50s for the forecast area.

For tonight, winds back to the southwest and lighten a bit as the
next surface trof advances toward eastern KS. As the surface low
shifts out onto the high plains, westerly winds increase and shift
to the northwest as the cold air drives southeast into the area
overnight. Brought a chance for sprinkles through as the mid level
front and clouds move through late evening into early morning, and
brought winds up from NW through SE starting around 09z and
spreading SE through mid morning.  May not hit advisory numbers
until that mid morning window and will hold off on a wind advisory
for now, but will likely need one for at least the NW counties for a
window tomorrow. Lows don't drop too far tonight with clouds and
some winds remaining and have 30s across the area, rising to highs
mixing into cooler airmass running from the middle 30s NE to near 40
SW.

.LONG TERM...(Tuesday Night through Monday)
Issued at 242 PM CST MON JAN 13 2014

Little changes made to the extended forecast. Quiet and above normal
temperatures continue for the most part as a series of deepening
troughs to our east attempt to moderate temperatures and shift winds.

Cooler day expected beginning Wednesday morning across northeast
Kansas as the colder air associated with the upper trough edges
eastern Kansas. Models were agreement on mid teens over far
northeast areas with 20s elsewhere for low temps. Surface high
pressure builds northward into the afternoon, with the eastern
portions of the area feeling the influence of the cooler air in the
low 40s, up to near 50 over north central Kansas.

A trailing shortwave trough on Thursday will greatly increase the
surface gradient during the early afternoon as another weak cold
front pushes southeast. An h85 jet around 45 kts greatly enhances
mixing through surface boundary layer and increasing winds once
again near advisory criteria (between 25 and 35 mph sustained). With
gusty winds expected on Tuesday as well, may see enhanced fire
weather concerns if fuels continue to dry. The next upper trough
diving southward out of the Great Lakes region Friday, pivots
southwest towards the central plains. Gusty northerly winds advect
much colder, arctic air southward dragging low temps Friday back
into the teens and low 20s. The air mass lingers into the afternoon
with decent cold air advecting southward as highs struggle into the
30s. The rest of the period is characterized by warming temps back
into the 40s and low 50s, light winds, and a ridge building eastward
through the plains region. Some indication of a cold front entering
the area Monday, but the lack of moisture and cold air shows little
impact to temperatures at this time.

&&

.AVIATION...(For the 06Z TAFs through 06Z Tuesday Night)
Issued at 1143 PM CST MON JAN 13 2014

For the 06z TAFs, VFR conditions are expected through the period. A
tight pressure gradient will set up over the region early this
morning and remain in place through the remainder of the day. Could
have some llws concerns, primarily at KTOP and KMHK, for a couple of
hours before sunrise as winds aloft begin to ramp up quickly.
Northwesterly surface winds are expected to increase quickly after
sunrise and can expect persistent gusts upwards of 25-35kts through
the afternoon hours, with 20-25kts persisting into the evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Bowen
AVIATION...Hennecke
Hazardous weather outlook, Jan 13, 2:57 PM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CST MON JAN 13 2014

KSZ010>012-023-024-026-038>040-055-056-058-059-142100-
MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-
SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-COFFEY-ANDERSON-
257 PM CST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDY CONDITIONS ARE EXPECTED ON TUESDAY AND AGAIN THURSDAY, WITH
SUSTAINED WINDS IN THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS. THIS
WILL MAKE FOR ELEVATED FIRE DANGER INDICIES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

KSZ008-009-020>022-034>037-054-142100-
REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-
MORRIS-LYON-
257 PM CST MON JAN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE RANGELAND FIRE DANGER INDEX WILL BE VERY HIGH ACROSS NORTH
CENTRAL AND CENTRAL KANSAS TUESDAY AFTERNOON, GIVEN DRY VEGETATION
AND NORTHWEST WINDS SUSTAINED AROUND 30 MPH WITH HIGHER GUSTS
EXPECTED.

WINDY CONDITIONS RETURN ON THURSDAY, WITH SUSTAINED WINDS IN THE
25 TO 35 MPH RANGE WITH HIGHER GUSTS. THIS WILL MAKE FOR ELEVATED
FIRE DANGER INDICIES ON THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.